Anti-depressants given to children soar by nearly 30 per cent in 10 years | The Independent
There has been a massive increase in prescribing of anti-depressants to children over the last decade – but more than 40 per cent are drugs that have been shown not to work and which can have toxic side-effects, according to new research.
A study of almost 360,000 patients aged six to 18 in Wales found there had been a 28 per cent rise in anti-depressants given out by GPs, raising fears of the “medicalisation” of unhappiness and the ordinary emotional turmoil experienced by teenagers.
However the researchers said it could also be because children were now getting the help they needed due to a fall in the stigma attached to mental health problems.
Curiously while the number of prescriptions per child, per year went up, the number of diagnoses of depression fell, which the academics suggested was a sign that doctors were trying to avoid “labelling” young people as mentally ill.
Girls were three times more likely than boys to be given anti-depressants and children from the most deprived areas were twice as likely as those in the least deprived to be given anti-depressants .
The increase in prescribing was most pronounced among older teenagers with the level remaining fairly stable among six to 10-year-olds.
Dr Ann John, who led the research, said: “The main issue is whether they being prescribed with enough cause.
“The rise in prescribing may reflect a genuine increase in depression and its symptoms, or increased awareness and better treatment by GPs, or poor access to psychological therapies and specialist care, or even increased help-seeking.”
She added: “There’s lots of debate about ‘are we medicalising unhappiness?’. Some of these feelings are part of the normal human experience … things that are just part of growing up.”
One problem thrown up by the research was that doctors were still giving the drug citalopram to treat depression in young people, despite official guidance not to do this.
“Citalopram has a known toxicity in overdose and there were warnings given about it in 2011,” she said.
“About a third of the prescribing was given to 18-year-olds, all the rest was given to kids … outside the prescribing guidance.”
She said recent research had showed fluoxetine, sold under the trade name Prozac, was the only drug that had been shown to work with minimal side effects in children.
Citalopram should only be given to children, she said, if cognitive behavioural therapy and fluoxetine was not effective, and the patient should be closely monitored.
Asked if it was “dangerous” for children, she demurred saying prescribing it in the first instance was “not ideal”.
According to the National Institute for Health and Care Excellence (NICE), citalopram’s side-effects can include hepatitis, heart palpitations, haemorrhage, aggression, amnesia, euphoria and “paradoxical increased anxiety”.
Dr John said: “We need training for GPs to be able to distinguish the difference between depression and emotional turmoil; those that need psychological therapy, those that need reassurance and those that need treatment.”